Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 12, NWS Bismarck, ND

April 8, 202032 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 8, 2020, 2:00 AM MDT for 32 counties in North Dakota. It took effect at Apr 8, 2020, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 2:00 AM MDT (08:00 UTC)
In effect from
Apr 8, 2020, 11:00 AM MDT
Expired
Apr 8, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS73 KBIS 080800
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
300 AM CDT Wed Apr 8 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090100-
/O.NEW.KBIS.WI.Y.0012.200408T1700Z-200409T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
300 AM CDT Wed Apr 8 2020 /200 AM MDT Wed Apr 8 2020/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...All of western and central North Dakota including the
  James River Valley.

* WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ 
  this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
678 
WWUS73 KBIS 081809
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
109 PM CDT Wed Apr 8 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090100-
/O.CON.KBIS.WI.Y.0012.000000T0000Z-200409T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
109 PM CDT Wed Apr 8 2020 /1209 PM MDT Wed Apr 8 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds around 35 mph with gusts up to 55 mph 
  expected.

* WHERE...All of western and central North Dakota, including the 
  James River Valley.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
872 
WWUS73 KBIS 090102
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
802 PM CDT Wed Apr 8 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090215-
/O.EXP.KBIS.WI.Y.0012.000000T0000Z-200409T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
802 PM CDT Wed Apr 8 2020 /702 PM MDT Wed Apr 8 2020/

...WIND ADVISORY HAS EXPIRED...

The gusty northwest winds will slowly diminish through this
evening. The wind advisory has been allowed to expire. 

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 7, 10:51 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 7, 10:51 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1151 PM CDT Tue Apr 7 2020

.UPDATE...
Issued at 1144 PM CDT Tue Apr 7 2020

Scattered light showers linger across central North Dakota.
Generally most not expected to reach the ground. CAM models
support some more showers southwest later tonight. Current
forecast looks  good.

A windy day is still a concern for Wednesday, Winds gusting to 45
mph west and central looks likely. Wind advisory may be needed
over portions of the west and central.

UPDATE Issued at 940 PM CDT Tue Apr 7 2020

CAM models splay some light rain and snow showers across
southwest North Dakota tonight, and this correlates well with the
right rear entrance region of the h300 jet moving across ND at
this time. Precip amounts will be very light.

Otherwise the main feature continues to be the increasing
northwest winds for Wednesday afternoon along with cooler
temperatures. A wind advisory may become necessary for Wednesday
afternoon and Evening.

UPDATE Issued at 620 PM CDT Tue Apr 7 2020

Scattered to numerous showers dot the radar early this evening,
but most are not reaching the ground. An isolated thunderstorm
popped up in Pierce county but left quickly. We expect the
showers to end early this evening. We will keep low pops of 15 to
20 percent for a few hours then it should be dry. Current
forecast looks good.

&&

.SHORT TERM...(This evening through Wednesday)

Issued at 200 PM CDT Tue Apr 7 2020

Forecast highlights in the short term period will be diurnally
driven rain showers today, breezy winds west today, cold frontal
passage tonight, and windy/cooler conditions for Wed along with
another round of rain/snow showers.

Currently, large upper level low pressure quasi-stationary across
south central Canada. Embedded waves rotating around the low
coupled with some weak instability and daytime heating have
resulted in areas of light showers across the region. Westerly
winds have increased across the west on the backside of a sfc
trough scooting east across the Northern Plains, with wind gusts
in the 30-40 mph range. Will maintain the 'near' critical fire
weather wording as there should be a short window where conditions
approach critical late this aft/early this eve.

A more potent S/WV rotating around the upper low (now approaching
western Alberta) will drive a strong cold front south across the
region tonight. Breezy northwest winds will develop in the wake of
the front, with some light precipitation along the FROPA as well.
BUFKIT analysis indicates sub-advisory winds for tonight as we
lack a uni-directional wind profile and the pressure rise bubble
moves through fairly quickly.

For Wednesday, the wind profile does become uni-directional along
with steep low level lapse rates developing as we heat the sfc and
with colder air aloft. Sustained winds to around 30Kts and gusts
to around 40 Kts are looking like a safe bet. The steep lapse
rates will also combine with embedded mid level waves to trigger
another round of diurnally driven showers (rain or snow depending
on sfc temperatures) during the day ending in the evening. Much
colder tomorrow with highs only in the mid 30s to mid 40s.

Opted to not issue wind headlines for Wed with this forecast
package due to 1) gusty/though sub-advisory winds today and 2) a
tad uncertainty on the aerial coverage of the headline. Evening or
mid shift should be able to better pinpoint the coverage.

.LONG TERM...(Wednesday night through Tuesday)

Issued at 200 PM CDT Tue Apr 7 2020

The long term is highlighted by an extended period of colder than
normal temperatures and periodic precipitation chances as we will
remain in a quasi-active northwest flow pattern through this week
and into early next week.

Cooler air remains in place on Thursday as the upper low rotates off
to the east. With pressure rises increasing as subsidence sets in
behind the main low, skies should be mostly sunny.

The warmest day of the long term period will be Friday as southerly
flow east of sfc low pressure across the High Plains advects
warmer air into the Dakotas, with models also indicating a S/WV
ridge over the region.

Another cold front then drops south on Saturday, with a strong
north/northwest flow aloft maintaining this cold air regime
through the weekend and into next week. Periodic chances for
precipitation through the period as well, as embedded waves push
south across our area. Nothing significant right now, but will
continue to monitor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Apr 7 2020

Hazards to aviation will focus on strong surface winds Wednesday,
beginning late morning and peaking in the late afternoon. VFR
conditions are expected. Look for northwest winds increasing to 25
to 28kts and gusting 35 to 42 kts KXWA-KDIK-KBIS-KMOT after 15z.
Winds not quite as strong at KJMS, 31026g35kt after 15z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Apr 7, 10:52 PM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1152 PM CDT Tue Apr 7 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1152 PM CDT Tue Apr 7 2020 /1052 PM MDT Tue Apr 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions are expected across western and central North
Dakota on Wednesday. Wind gusts will be near 45 MPH after sunrise
Wednesday through early Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:45 AM MDTAreal Flood WarningBISDickey48 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.